Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 35, NWS San Diego, CA

December 25, 2003San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Dec 25, 2003, 5:45 PM PST for San Bernardino County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2003, 5:45 PM PST (01:45 UTC)
Expired
Dec 25, 2003, 10:00 PM PST
In force
4 hr
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2003-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2003-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 260152
FFWSGX
CAC071-260600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 PM PST THU DEC 25 2003

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  MOUNTAINS OF SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHWEST
  CALIFORNIA INCLUDING THE COMMUNITY OF LYTLE CREEK AND 
  SURROUNDING AREAS. 

* UNTIL 1000 PM PST

* AT 545 PM PST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN CONTINUE OVER ALL MOUNTAIN AREAS OF SOUTHWESTERN SAN BERNARDINO 
COUNTY. LYTLE CREEK AND WATERMAN CANYON ARE FLOODING.  

* HEAVY RAINFALL WILL CONTINUE THROUGH 730 PM BUT THEN BEGIN TO 
DECREASE. RUNOFF WILL CONTINUE FLASH FLOODING THROUGH 1000 PM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

LAT...LON 3420 11770 3407 11755 3513 11593 3552 11639

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 2:30 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 25, 2:30 PM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PST THU DEC 25 2003

.SYNOPSIS...A PACIFIC STORM WILL BRING RAIN AND MOUNTAIN SNOW
TONIGHT...HEAVY AT TIMES. SHOWERS WILL TAPER OFF FRIDAY WITH A SLIGHT
CHANCE OF THUNDERSTORMS. DRIER NORTHWEST FLOW SATURDAY AND SUNDAY WITH
A FEW LINGERING SHOWERS IN SAN DIEGO SATURDAY. ANOTHER STORM WILL
BRING A CHANCE OF SHOWERS MONDAY AND TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...THERE WERE PERIODS OF RAIN W OF THE MOUNTAINS TODAY WITH
A VERY HI SNOW LEVEL. ALREADY SOME LARGE RAINFALL ACCUMULATIONS INTO
THE MOUNTAIN FOOTHILLS WITH SOME ROCK AND MUD SLIDES. THE 12Z NKX
SOUNDING HAD ABOUT A 6000 FT DEEP LOW LEVEL MOIST LAYER WITH WLY WINDS
ALOFT. INCREASING ONSHORE GRADIENTS WITH ABOUT 4 MB SAN-IPL.

STRONG...BROAD FRONTAL BAND APPROACHING FROM THE NW AND MODELS
CONTINUE TO INDICATE THE HEAVIEST PRECIP WILL BE LATE TONIGHT. WILL
ISSUE URBAN AND SMALL STREAM FROM THE MOUNTAINS SLOPES W TONIGHT.
SNOW LEVELS ARE ABOVE 8000 FT BUT WILL LOWER TO 3500 TO 4000 FT
FRIDAY MORNING...LOCALLY LOWER IN HEAVIER SHOWERS. STRONG GUST WINDS
WILL ACCOMPANY THIS STORM...ESPECIALLY IN THE MOUNTAINS. WINTER
WEATHER ADVISORY FOR THE SBD/RIV COUNTIES MOUNTAINS AND FOR THE APPLE
AND YUCCA VALLEYS. THE COLDER AIR AND LOWER SNOW LEVELS WILL LAG THE
HEAVIEST PRECIPITATION...BUT THERE SHOULD STILL BE ENOUGH PRECIP FOR
LOCAL LARGE SNOW ACCUMULATIONS AT THE HIGHER ELEVATIONS. ADDITIONAL
RAINFALL TOTALS TONIGHT WILL RANGE FROM ABOUT HALF TO 1 INCH IN THE
COASTAL AREAS...1 TO 2 INCHES ON THE COASTAL SLOPES. AMOUNTS OF ONE
QUARTER TO ONE HALF INCH ARE POSSIBLE IN THE DESERTS. SHOWERS WILL
TAPER OFF FRIDAY WITH ENOUGH COLD AIR ALOFT FOR POSSIBLE
THUNDERSTORMS. THERE COULD BE A FEW LINGERING ISLAND EFFECT SHOWERS
INTO SAN SAT...OTHERWISE GENERALLY DRIER NW FLOW ALOFT SAT AND SUN.
A LITTLE WARMER IN MOST AREAS SAT AND MORE SO SUN.

.LONG TERM...LONGER RANGE PROGS ARE NOT IN VERY GOOD AGREEMENT. IT
CURRENTLY LOOKS LIKE A SHORT WAVE DIGGING FROM THE N COULD BRING
SHOWERS MON INTO TUE. GENERALLY DRIER NW FLOW WED. SOME INCREASE IN
MOISTURE THU BUT PROBABLY NOT MUCH PRECIP.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY...SEE LAXWSWSGX.
WIND ADVISORY...SEE LAXNPWSGX.
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

DVA
Hazardous weather outlook, Dec 25, 3:10 PM PST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
310 PM PST THU DEC 25 2003

CAZ042-043-048-050-055>058-060>062-261400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
310 PM PST THU DEC 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... THE REMAINDER OF THIS AFTERNOON THROUGH TONIGHT

FLASH FLOOD WARNING UNTIL 545 PM TODAY FOR
SAN BERNARDINO COUNTY MOUNTAINS...ESPECIALLY NEAR LYTLE CREEK

REFER TO LAXFLSSGX WGUS86 FOR DETAILS.

URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 330 AM FRIDAY FOR
ALL COASTAL AREAS...INLAND VALLEYS AND MOUNTAIN AREAS PLUS THE APPLE
AND YUCCA VALLEYS

REFER TO LAXFLSSGX WGUS86 FOR DETAILS.

WINTER WEATHER ADVISORY UNTIL 900 AM FRIDAY FOR
RIVERSIDE COUNTY MOUNTAINS
SAN BERNARDINO COUNTY MOUNTAINS
APPLE AND YUCCA VALLEYS

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

WIND ADVISORY UNTIL 900 AM FRIDAY FOR
SAN DIEGO COUNTY MOUNTAINS

REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

DAY TWO (FRIDAY)

WINTER WEATHER ADVISORY UNTIL 900 AM FRIDAY FOR
RIVERSIDE COUNTY MOUNTAINS
SAN BERNARDINO COUNTY MOUNTAINS
APPLE AND YUCCA VALLEYS

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

WIND ADVISORY UNTIL 900 AM FRIDAY FOR
SAN DIEGO COUNTY MOUNTAINS

REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.

DAYS THREE THROUGH SEVEN
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY.

MAXWELL

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.